Presumed oxaliplatin-related Guillain-Barré syndrome: A case report and review of chemotherapy-related Guillain-Barré syndrome.
Sikander Chohan, Muhammad Wasif Saif
✦ AI-curated · Sources linked
Case in brief
A 77-year-old woman with metastatic cholangiocarcinoma and colorectal carcinoma developed rapidly progressive, symmetric ascending motor weakness about 2 weeks after her last cycle of gemcitabine, oxaliplatin, leucovorin, and 5-fluorouracil, becoming unable to walk. Sensation was clinically preserved, but cerebrospinal fluid showed albuminocytologic dissociation and nerve conduction studies showed absent motor and sensory responses, consistent with the severe axonal AMSAN variant of Guillain-Barré syndrome. Infectious, autoimmune, and paraneoplastic investigations were negative; oxaliplatin association was considered possible. Despite plasma exchange and intravenous immunoglobulin, she developed respiratory failure, required ventilation, and died.
What made this case unusual
The presentation was predominantly motor with clinically preserved sensation, although electrodiagnostic testing showed absent sensory responses. This severe axonal GBS presentation after oxaliplatin-containing chemotherapy could be mistaken for the more familiar chemotherapy-related sensory neuropathy.
Diagnostic / clinical pearl
Abrupt, symmetric ascending motor weakness during platinum-based chemotherapy warrants consideration of GBS, even when sensation is preserved clinically; electrodiagnostic and cerebrospinal fluid findings can support the diagnosis.
Why it matters
The report illustrates the difficulty of distinguishing presumed chemotherapy-associated GBS from drug-induced sensory neuropathy and the potential for rapid progression to respiratory failure.